Send to:

Choose Destination
See comment in PubMed Commons below
Arch Neurol. 1996 Aug;53(8):753-7.

Sporadic corticosteroid pulses and osteoporosis in multiple sclerosis.

Author information

  • 1Department of Neurology, University of Rochester Medical Center, Ny, USA.



Bone mineral density is reduced in patients with multiple sclerosis (MS), but the reduction has not been shown to correlate with steroid use retrospectively.


To prospectively measure bone density following a single corticosteroid pulse using dual energy x-ray absorptiometry.


Thirty acutely relapsing patients with MS were given 1000 mg of methylprednisolone intravenously daily for 3 days followed by an oral prednisone taper for 2 weeks. The bone density was determined at the lumbar spine and femoral neck prior to treatment. Seventeen patients were reevaluated 2,4, and 6 months following treatment.


Prior to treatment, bone density in patients with MS was already reduced at the femoral neck compared with an age-matched reference population, but the degree of this reduction did not correlate with prior steroid exposure. Lumbar density, in contrast, was normal. Following the steroid pulse, lumbar bone density increased, becoming 1.7% greater than baseline 6 months later (P = .02). Femoral bone density did not change on average, but the patients who required a cane or walker for ambulation had a 1.6% decrease in femoral bone density, while those with better ambulation had a 2.9% increase (P = .04).


Bone density is decreased in MS. A single corticosteroid pulse did not reduce bone density in fully ambulatory patients with MS and multiple pulses did not have a cumulative effect on bone density in retrospective analysis. The change in femoral density in poorly ambulatory patients may have been related to inactivity rather than the steroid pulse.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk